Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Severe Lead Poisoning Caused by Use of Health Supplements Presenting as Acute Abdominal Pain During Pregnancy

Shamshirsaz, Alireza A. MD1; Yankowitz, Jerome MD1; Rijhsinghani, Asha MD1; Greiner, Andrea MD1; Holstein, Sarah A. MD, PhD2; Niebyl, Jennifer R. MD1

doi: 10.1097/AOG.0b013e31818f55d9
Case Reports
Buy

BACKGROUND: The public and some health care providers regard complementary and alternative medications as safe. There is no scientific basis for that belief, but there is evidence of poor quality control and toxicity of some remedies.

CASE: A white pregnant woman presented with diffuse, acute abdominal pain ultimately diagnosed as lead poisoning due to the use of traditional Asian Indian health supplements.

CONCLUSION: Use of traditional medicines may extend beyond the ethnic group in which the traditional medicine originated. When symptoms warrant, poisoning with lead or other heavy metals should be considered in the differential diagnosis.

Patients taking certain health supplements may get lead poisoning.

From the 1Departments of Obstetrics and Gynecology and 2Internal Medicine, University of Iowa Hospitals and Clinics, Iowa City, Iowa.

Corresponding author: Jerome Yankowitz, MD, Director, Division of Maternal-Fetal Medicine and Fetal Diagnosis and Treatment Unit, Dept of OB/GYN, University of Iowa College of Medicine, 200 Hawkins Drive, Iowa City, IA 52242-1080; e-mail: jerome-yankowitz@uiowa.edu.

Financial Disclosure The authors did not report any potential conflicts of interest.

© 2009 by The American College of Obstetricians and Gynecologists.